Several previous programs have addressed the increased risk of suicidal thoughts and behavior in children and adolescents being treated with antidepressant medications. FDA recently took several steps to strengthen safeguards for young patients being treated with these drugs.
The manufacturers of certain antidepressants had already changed the product labeling to warn about a possible increased risk of suicidality with these drugs. But now a "black box" warning is being required for all antidepressant drugs. A "black box" warning is the most serious type of warning in prescription drug labeling.
The black box describes the increased risk of suicidality in pediatric patients and emphasizes the need for closely monitoring patients started on these medications. It also describes what uses the drugs have been approved or not approved for in pediatric patients. It doesn't prohibit the use of the drugs in children and adolescents. But it warns of the risk of suicidality, and it encourages prescribers to balance this risk with clinical need.
The previous warnings applied to the SSRIs and several "atypical" antidepressants, based on analyses of placebo-controlled trials of these particular drugs. The new labeling changes apply to the entire category of antidepressant medications --- that's well over 30 drugs. That's because the currently available data are not adequate to exclude any antidepressant drug from the increased risk of suicidality.
A new Patient Medication Guide will also play a role. A "MedGuide" is FDA-approved user-friendly information for patients and it's supposed to be distributed by pharmacists with each prescription or refill of a medication. In the case of antidepressants, it will advise patients and their families about the risk of suicidality and about precautions that can be taken. FDA is working with the manufacturers of antidepressant drugs to make the MedGuides available as soon as possible.
FDA MedWatch Safety Alert 2004. Public Health Advisory: Suicidality in Children and Adolescents Being Treated with Antidepressant Medicationshttp://www.fda.gov/medwatch/SAFETY/2004/safety04.htm#ssri
Cite This Page: